What can I take for persistent uncontrolled coughing while taking chemo that won't make me sleepy?

A fellow caregiver asked...

While taking chemo, I have uncontroled coughing 24-7. What is causing it and how can I stop it with out taking meds that make me sleepy?

Expert Answer

Bruce A. Feinberg, MD, chief of the Georgia Cancer Specialists, is an oncologist and the author of Breast Cancer Answers and Colon Cancer Answers and a popular speaker on cancer-related topics.

There can be many different approaches to treating coughing depending on what's causing it. Coughing is a common problem among cancer patients and it may be related to the disease, the treatment, or both. The first thing to ask yourself is whether this is new onset coughing that started after you started treatment for cancer or whether it was present before you were diagnosed and began treatment. If it is new onset, it could represent a reaction to treatment or could indicate a progression of the disease, so it's important to talk to your doctor and describe your symptoms clearly. Explain in detail when the coughing began, how often it occurs, and what seems to help it or make it worse.

 

There are cough syrups that don't make you sleepy, but any medication can interact with chemotherapy drugs and other medications taken during cancer treatment, so you don't want to use an over-the-counter medication without talking to your doctor first.